Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, May 2, 2018

May 2, 2018 · NWS MKX · 27 events in 8 counties and zones

A severe squall line rapidly moved east across southern WI in the vicinity of a stalled frontal boundary. Much of the severe weather was associated with a supercell thunderstorm on the southern end of the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A severe squall line rapidly moved east across southern WI in the vicinity of a stalled frontal boundary. Much of the severe weather was associated with a supercell thunderstorm on the southern end of the line. The supercell produced wind driven, large hail, damaging siding and windows of homes. The largest hail was around baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 2, 5:37 PM CST, 23 minutes earlier.

Area forecast discussion, May 2, 5:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
637 PM CDT Wed May 2 2018

...Short term/mesoscale update...

.UPDATE...

Ongoing convection across northern Illinois and far southeastern
Wisconsin continues at this hour. The airmass across the area is
fairly unstable, as it is south of the remnant outflow from last
night's activity. With plenty of deep layer shear, these storms
have produced several reports of severe hail and wind. For us, the
main concern from any of this activity will be across the far
southern tier of counties.

Of as much or more interest is a fast moving line of convection
moving into the western edge of the forecast area (as of 6:30 PM).
This line is elevated for now, with most surface reports in the
15-25 MPH range. That said, this line will be moving into an
increasingly unstable environment as it move to the east, so it
will be something to watch closely. 0-3 KM shear vectors are
nicely aligned, suggesting the potential for mesovortex generation
if it can become rooted closer to the boundary layer. Should this
happen, any mesovorts would have the potential of producing
enhanced straight line winds, as well as short lived tornadoes.

After these initial rounds, additional convection is still
expected to push into the area from the southwest as the low level
jet noses into the area later tonight. Not unlike last night,
think that most of this activity will be in the form of widespread
stratiform rain with embedded thunderstorms. There may still be a
low end severe risk (marginally severe hail), but most of the
severe risk will be with this evening's activity.

&&

.AVIATION(00Z TAFS)...

Thunderstorms will become more numerous around the terminals over
the next few hours, as additional activity moves in from the west
and southwest, adding the ongoing convection currently in place
across northern Illinois and extreme southeastern WI. Drops to
MVFR and maybe IFR can be expected around any thunderstorms, along
with increased and erratic winds.

Later tonight, activity should transition to more of a stratiform
moderate rain with embedded thunder. There are some indications
that fog and low ceilings from Lake Michigan could affect
Milwaukee and Kenosha, but confidence in this is very low at this
time.

Rain/thunderstorm activity should push east of the area by
tomorrow morning, with another quiet period during the the morning
and part of the afternoon. Thunderstorms will then once again
become more widespread late tomorrow afternoon and tomorrow
evening/night.

&&

.PREV DISCUSSION... (Issued 331 PM CDT Wed May 2 2018)

SHORT TERM...
Tonight and Thursday...Forecast confidence is medium to high:

High confidence that there will be a couple rounds of
showers/storms later this afternoon into tonight. Less certainty
with the severe threat and exact placement/timing of storms.

The first round of storms will likely impact the southeast
forecast area late afternoon into early evening. This area is
within the higher surface based instability and south of the
advancing surface boundary. With solid bulk shear values, could
see a storm or two turn severe (mainly wind or hail threat)
before exiting the southeast by mid-evening.

Will also be watching storms that could move in from the west.
There is elevated convection over Iowa right now that is rooted
along the mid-level moisture gradient. As a weak wave moves toward
the area from the west/southwest, could see storms roll across
southern Wisconsin. The latest HRRR is latching onto this
scenario. Given the more elevated nature of these storms, thinking
any severe threat would be mainly hail.

Better chance to see widespread showers/storms comes late evening
into tonight as the wave pushes through. This activity is expected
to wind down by early Thursday morning. The surface boundary will
continue to sag southward, resulting in less instability for this
round. Severe threat seems marginal at best.

It should be mainly dry into early afternoon Thursday. Big
question tomorrow is where the effective boundary will be. The NAM
is quite bullish with east/northeast winds through the day
tomorrow, resulting in cooler/drier conditions...especially
toward Lake Michigan. The latest ECMWF has come into better
agreement with the GFS, having the boundary and southerly winds
farther north into the forecast area. Gave a nod to the ECMWF/GFS
in the southwest forecast area, but kept things cooler in the
east similar to the NAM, as the lake is still pretty chilly.
Storms are expected to develop in the west by late afternoon, and
will be largely dependent on where the surface boundary is setup
at the time.

Will have to keep an eye on the threat for fog tonight into
Thursday near Lake Michigan. It has looked soupy on webcams toward
open waters. Not surprising given the higher dewpoints and chilly
lake. As winds become north/northeast tonight, think there's a
decent chance that fog may roll into the area.

Thursday night into Friday...Forecast confidence is medium

Main focus is on the next shot at the potential organized
convection and heavy rainfall.

The closed mid level trough propagates northeast into Wisconsin
and brings a closed surface low through along with it. The general
track of this surface low runs from eastern Iowa by early
Thursday evening on into southeast WI overnight into Friday
morning. The low level moisture transport really ramps up ahead
of this surface low and creates a fairly saturated sounding with
PW values up around 1.5". Deep shear profiles still looks ideal
with 0-6km shear of 60kts present along with about 30kts of 0-1km
shear out ahead of the surface low. While the low may not come
through until the evening, there does appear to be a period in the
late afternoon where instability increases to around
1000-2000J/kg of MLCAPE in southwest Wisconsin along and south of
the stalled boundary. The 02.12z GFS paints a more favorable
severe weather profile than the 02.12z NAM which keeps the
boundary south of WI and adds in an easterly wind to reinforce it
to the south. So, while uncertainty exists with the severe
potential, what does appear more likely to occur is some heavy
rainfall in the evening given the strong moisture transport.

LONG TERM...
Saturday through Sunday...Forecast confidence is medium/high

The next feature of note is with a weak mid level shortwave
trough that dives down from southern Canada into Wisconsin
Saturday afternoon/evening. Some minor differences are out there
between the NAM/GFS/ECMWF/GEM, but they all generally bring the
surface low/cold front through southern Wisconsin Saturday night.
The ECMWF is a bit slower with having the rain exit on Sunday
morning, so will have to watch that trend. Not too excited about
any severe weather chances as winds right ahead of the front do
not change from around 925mb all the way up to 300mb. Skinny CAPE
profile as well, so while there could be some thunder, not hefty
enough to overcome the lack of deep shear.

Monday through Wednesday...Forecast confidence is high

02.12z GFS and ECMWF are in good agreement for the early part of
next week with having the region in weak flow aloft with a ridge
of high pressure in place across the Great Lakes. This leaves
seasonal conditions with no precipitation until the next trough
approaches for later in the week. 850mb temperatures stick around
the +5C to +8C range until that next trough approaches and some
modest low level warm air advection occurs and leads to a warming
trend.

&&

MARINE...
Winds got a little stronger than expected mainly for areas south
of Port Washington this afternoon. Winds will ease late this
afternoon into evening. Otherwise, it looks like conditions should
remain below Small Craft Advisory levels for at least the next
few days.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Boxell
Tonight/Thursday and Aviation/Marine...Boxell
Thursday Night through Wednesday...99
Hazardous weather outlook, May 2, 2:32 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
332 PM CDT Wed May 2 2018

WIZ046-047-051-052-056>060-062>072-032045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
332 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms into tonight in
portions of south central and southeast Wisconsin. Large hail and
damaging winds appear to be the most likely form of severe weather
along with heavy rainfall. Chances for severe weather decrease
overnight, but an isolated severe storm can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are likely again Thursday afternoon into Thursday
night. There is a slight risk of severe thunderstorms from
southwest to south central Wisconsin, with a marginal risk most
areas to the north. Hail and wind will be the main threats again,
though a tornado is not out of the question. Heavy rain and
localized flooding are also concerns, given the potential for
multiple rounds of storms through Thursday night.

There is a chance for thunderstorms late Saturday afternoon into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into Thursday night.

LMZ643>646-032045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
332 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are likely tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are likely at times Thursday afternoon through
Thursday night, with a chance of thunderstorms again late Saturday
afternoon into Saturday night.

Halbach
www.weather.gov/mkx

In the hours before

Special weather statement, May 2, 4:29 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
529 PM CDT WED MAY 2 2018

WIZ072-022300-
Kenosha-
529 PM CDT WED MAY 2 2018

...STRONG THUNDERSTORMS WILL AFFECT EASTERN KENOSHA COUNTY...

At 528 PM CDT, a strong thunderstorm was located over Pleasant
Prairie, with another storm over Kenosha. These storms are moving
northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Kenosha, Pleasant Prairie, Camp Lake and Bristol.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4250 8818 4267 8784 4266 8781 4265 8781
      4261 8782 4259 8781 4252 8781 4249 8780
TIME...MOT...LOC 2228Z 244DEG 34KT 4252 8795

SPM
Special weather statement, May 2, 5:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
611 PM CDT WED MAY 2 2018

WIZ056-062-067-030000-
Lafayette-Iowa-Sauk-
611 PM CDT WED MAY 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA AND
SAUK COUNTIES...

At 610 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tomah to 7 miles north of Boscobel
to near Bloomington. Movement was east at 60 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Baraboo, Reedsburg, Dodgeville, Prairie Du Sac, Sauk City, Wisconsin
Dells, Mineral Point, Darlington, Lake Wisconsin, Lake Delton, Spring
Green, West Baraboo, Belmont, Argyle, Blanchardville, Somers,
Barneveld, Wiota, Highland and Arena.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
      4356 9031 4364 9031 4364 8979 4360 8976
      4360 8972 4357 8973 4356 8960 4338 8960
      4336 8967 4331 8973 4327 8972 4324 8980
      4321 8984 4261 8984 4263 9042
TIME...MOT...LOC 2310Z 260DEG 69KT 4396 9060 4325 9070 4282 9091

SPM
Special weather statement, May 2, 5:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
640 PM CDT WED MAY 2 2018

WIZ056-057-062-063-067-068-030045-
Green-Columbia-Lafayette-Iowa-Sauk-Dane-
640 PM CDT WED MAY 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...NORTHERN
GREEN...IOWA...COLUMBIA...SAUK AND DANE COUNTIES...

At 640 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Wonewoc to 8 miles southeast of Muscoda
to near Dickeyville. Movement was east at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Baraboo, Verona, Portage, Oregon, Reedsburg, McFarland, Monona, Mount
Horeb, Windsor, Edgerton, Columbus, Dodgeville, Prairie Du Sac and
Marshall.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4298 9043 4310 9036 4321 9034 4321 9029
      4317 9019 4355 9019 4356 9028 4364 9026
      4363 8901 4285 8901 4285 8937 4274 8937
      4262 8979 4254 9043
TIME...MOT...LOC 2340Z 251DEG 61KT 4366 9020 4312 9030 4259 9060

SPM

The radar

The Milwaukee radar (KMKX), 134 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

20 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Iowa

When
May 2, 6:00 PM CST
Where
Iowa County, 0.86 mi NW of Mineral Pt
Measured
1 in hail
Reported by
Social Media
Coordinates
42.860, -90.190

Picture provided.

Hail, Rock

When
May 2, 6:55 PM CST
Where
Rock County, Evansville
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -89.300

Thunderstorm Wind, Jefferson

When
May 2, 6:58 PM CST
Where
Jefferson County, 0.86 mi SW of Lake Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.070, -88.910

Multiple large trees down in and around Lake Mills. One tree fell on a car. A power pole was blown to a position on an angle. Power was out.

Hail, Jefferson

When
May 2, 7:10 PM CST
Where
Jefferson County, 1.22 mi SW of Watertown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.190, -88.740

Hail, Dodge

When
May 2, 7:18 PM CST
Where
Dodge County, 0.69 mi S of Ashippun
Measured
1 in hail
Reported by
Public
Coordinates
43.210, -88.520

A picture was provided.

Thunderstorm Wind, Rock

When
May 2, 7:20 PM CST
Where
Rock County, 1.72 mi SW of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.660, -89.040

Wind driven, ping pong size hail damaging the siding of a home.

Thunderstorm Wind, Rock

When
May 2, 7:20 PM CST
Where
Rock County, Janesville Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.620, -89.040

Hail, Rock

When
May 2, 7:21 PM CST to 7:22 PM CST
Where
Rock County, 2.51 mi SW of Downtown Janesville
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
42.656, -89.057

Wind driven hail damaging siding, breaking windows, and tearing window screens in the Cedar Crest neighborhood and surrounding neighborhoods.

Hail, Rock

When
May 2, 7:22 PM CST
Where
Rock County, 2.13 mi NNW of Janesville Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
42.650, -89.050

Hail, Waukesha

When
May 2, 7:24 PM CST to 7:34 PM CST
Where
Waukesha County, 1.66 mi WNW of Oconomowoc Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
43.090, -88.530

Hail, Waukesha

When
May 2, 7:26 PM CST
Where
Waukesha County, 1.22 mi NE of Bethesda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.990, -88.260

Wind driven, large hail observed. Winds estimated around 55 mph.

Thunderstorm Wind, Waukesha

When
May 2, 7:27 PM CST
Where
Waukesha County, 0.69 mi S of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.010, -88.480

A giant Willow Tree was snapped and a large Evergreen Tree was uprooted.

Thunderstorm Wind, Washington

When
May 2, 7:35 PM CST
Where
Washington County, 1.38 mi S of Mayfield
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.310, -88.200

Hail, Washington

When
May 2, 7:43 PM CST
Where
Washington County, 2.13 mi SSW of Germantown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.200, -88.110

Thunderstorm Wind, Waukesha

When
May 2, 7:44 PM CST
Where
Waukesha County, 1.22 mi SW of Downtown Waukesha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.010, -88.240

Wind driven, one inch hail observed.

Hail, Waukesha

When
May 2, 7:44 PM CST
Where
Waukesha County, 1.24 mi SW of Downtown Waukesha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -88.240

Hail, Walworth

When
May 2, 7:46 PM CST
Where
Walworth County, 0.86 mi NW of Darien
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -88.710

Hail, Walworth

When
May 2, 7:51 PM CST
Where
Walworth County, 0.86 mi SE of Fontana
Measured
1 in hail
Reported by
Public
Coordinates
42.540, -88.570

Hail, Walworth

When
May 2, 7:55 PM CST
Where
Walworth County, 0.51 mi W of Williams Bay
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.580, -88.540

Picture provided.

Hail, Walworth

When
May 2, 7:58 PM CST
Where
Walworth County, 1.68 mi WSW of Williams Bay
Measured
2.5 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.570, -88.560

Wind driven ping pong size hail broke a window on the 90 foot dome of the Yerkes Observatory.

Thunderstorm Wind, Walworth

When
May 2, 7:58 PM CST
Where
Walworth County, 1.68 mi WSW of Williams Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.570, -88.560

A 70 foot Pine Tree was snapped halfway up the tree.

Hail, Walworth

When
May 2, 8:04 PM CST
Where
Walworth County, 2.04 mi E of Zenda
Measured
1.75 in hail
Reported by
Public
Coordinates
42.520, -88.440

Hail, Walworth

When
May 2, 8:04 PM CST
Where
Walworth County, 2.06 mi NW of Pell Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -88.400

Hail, Walworth

When
May 2, 8:10 PM CST
Where
Walworth County, 1.23 mi SE of Pell Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
42.520, -88.350

Hail, Walworth

When
May 2, 8:12 PM CST
Where
Walworth County, 0.51 mi E of Genoa City
Measured
1.25 in hail
Reported by
Public
Coordinates
42.500, -88.320

Hail, Kenosha

When
May 2, 8:15 PM CST
Where
Kenosha County, 0.86 mi SW of Twin Lakes
Measured
2.9 in hail
Reported by
Public
Coordinates
42.520, -88.260

Pictures of hail provided between 2 and 2.9 inches in diameter.

Hail, Walworth

When
May 2, 8:15 PM CST
Where
Walworth County, 0.51 mi E of Genoa City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -88.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743903, 743909, 743927, 743911, 743912, 743928, 743931, 743904, 743913, 743914, 743915, 743929, 743932, 743916, 743933, 743934, 743917, 743918, 743919, 743910, 743930, 743920, 743921, 743922, 743923, 743924, 743925.